Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 44, NWS Birmingham, AL

December 28, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Dec 28, 2018, 10:18 AM CST for 5 counties in Alabama. It took effect at Dec 28, 2018, 12:00 PM CST. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Dec 28, 2018, 10:18 AM CST (16:18 UTC)
In effect from
Dec 28, 2018, 12:00 PM CST
Expired
Dec 29, 2018, 6:00 AM CST
In force
18 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Jefferson County, AL, Marengo County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River at Bankhead Lock and Dam (BLDA1). The gauge peaked at 188.78 ft at Dec 28, 2018, 1:00 PM CST.

actionminormoderate18519019512/2812/2912/30
Action stage
188 ft
Minor stage
189 ft
Moderate stage
196.5 ft
Major stage
198 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02462501, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

478 
WGUS44 KBMX 281618
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
1018 AM CST Fri Dec 28 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River At Bankhead Lock and Dam Affecting Greene...
  Hale...Jefferson...Marengo and Tuscaloosa Counties.

.Heavy rainfall of four to five inches has occurred along the Black
Warrior River over the past 24 hours and a flood warning is now in
effect at Bankhead Lock and Dam. River levels are forecast to stay near
flood stage this afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-073-091-125-290418-
/O.NEW.KBMX.FL.W.0044.181228T1800Z-181229T1200Z/
/BLDA1.1.ER.181228T1800Z.181228T1800Z.181229T0000Z.NO/
1018 AM CST Fri Dec 28 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Black Warrior River At Bankhead Lock and Dam.
* until Saturday morning...or until the Warning is cancelled.
* At  9:30 AM Friday The stage Was 189 feet. 
* Flood stage is 189 feet. 
* Minor flooding is forecast. 
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 180 feet...Flooding of farm land and low-lying wood 
  lands in the area occurs.

&&

LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
          3337 8743 3348 8737         

$$
1 follow-up statement
346 
WGUS84 KBMX 282040
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
240 PM CST Fri Dec 28 2018


...The flood warning is cancelled for the Black Warrior River At 
Bankhead Lock and Dam...
...The flood warning continues for the Locust Fork At Sayre and 
for Selden Lock and Dam...

.Rises continue along most of the Black Warrior River...and a Flood 
Warning remains in effect for the Locust Fork at Sayre and at Selden 
Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-073-091-125-282110-
/O.CAN.KBMX.FL.W.0044.000000T0000Z-181229T1200Z/
/BLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
240 PM CST Fri Dec 28 2018

The Flood Warning is cancelled for
  The Black Warrior River At Bankhead Lock and Dam.
* At 1:30 PM Friday the stage was 188.7 feet. 
* Flood stage is 189 feet. 
* Forecast...The river crested near flood stage at 189 feet.  The 
  river will remain between 188 and 189 feet the next day or two.
* Impact...At 189 feet...Flooding of farm land and low-lying wood 
  lands in the area occurs.

&&

LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
          3337 8743 3348 8737         

$$

ALC073-125-127-290839-
/O.EXT.KBMX.FL.W.0037.000000T0000Z-181231T0516Z/
/SAYA1.1.ER.181228T1717Z.181229T1200Z.181230T1716Z.NO/
240 PM CST Fri Dec 28 2018

...Flood Warning extended until Sunday evening...
The Flood Warning continues for
  The Locust Fork At Sayre.
* until Sunday evening...or until the Warning is cancelled.
* AT 2:00 PM Friday the stage was 26.9 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...The river will continue rising to near 37.4 feet by 
  Saturday morning . The river will fall below flood stage late 
  Sunday morning.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-290839-
/O.EXT.KBMX.FL.W.0032.181229T0026Z-000000T0000Z/
/WLDA1.1.ER.181229T0026Z.190101T0600Z.000000T0000Z.NO/
240 PM CST Fri Dec 28 2018

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from this evening until further notice...or until the warning is 
  cancelled.
* At 2:15 PM Friday the stage was 86.9 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 101.7 feet by early Tuesday morning.
* Impact...At 102 feet...Residential flooding begins in the area. 
  Numerous cabins and trailers in Hale and Greene counties become 
  flooded. At 98 feet...Some cabins and trailers along the river 
  begin to flood.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 28, 6:03 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 28, 6:03 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
603 AM CST Fri Dec 28 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...

Today and Tonight.

* Flash Flood Watch through 6 PM this evening.

* RADAR and surface observations indicate a broad swath of 2-4" of
  rainfall with locally higher amounts has fallen overnight across
  the area. Heaviest totals around 4-6" have favored the far
  southwest, particularly along and north of the I-59 corridor.

* Travelers should exercise caution on roadways today as ponding of
  water and tire spray will cause hazardous driving conditions.
  Drivers should not attempt to drive through flooded roadways. Turn
  Around...Don't Drown.

Periods of moderate to heavy rainfall are expected to continue into
the morning hours and move from west to east throughout the
afternoon. An additional 1-3" with locally heavier amounts in
training showers/storms is expected with this system, which is being
actively replenished by Gulf moisture via a 40+ kt 925-850mb low-
level jet. Heaviest activity should continue to follow the axis of
low-level confluence where PWs remain ~1.7-1.8". High rainfall rates
(2-3" per hour) are being aided by convection via MUCAPE values ~500-
1,000 J/kg & 50-60 kts effective shear. With convective
parameters in place, a few stronger storms are possible and should
favor areas across the south where greatest instability values
will reside.

Given RADAR trends, forecast expectations involve an eastward
progression of the mesoscale convective system (MCS) with the
leading edge approaching the I-85 corridor around 8-9 AM. Light to
moderate stratiform rain will continue to fall a few hours
thereafter. Cloud-to-ground lightning is also a threat in areas of
stronger thunderstorm activity and in areas of heavier stratiform
rain. Anyone outside should exercise caution and seek shelter if
lightning is in the area.

The MCS will continue to move east/southeastward into the evening
hours, decreasing in coverage and intensity after 6 PM today.
Cooler and drier air will advect in from the northwest and provide
a period of stable conditions into the overnight hours. However,
light rain showers may linger in our far southeast counties during
this time as the convergence axis stalls out along the Gulf
Coast. Mid/upper-level flow is expected to generally remain in a
southwesterly component after this mid-level disturbance exits to
the northeast. Thus, this pattern will favor isentropic ascent to
increase rain chances along our southern counties heading into
Saturday.

40/Sizemore

.LONG TERM...
Saturday and Sunday.

After a brief respite Saturday morning, the next wave will begin to
move into the area. Southerly flow increases across the region by
late Saturday morning and will begin to increase rain chances from
south to north through the afternoon. Best chances will be in the
south by the afternoon and into the evening. Locations in the
northeast will be likely dry through the daylight hours. This
southerly flow will push a warm front back to the north on Sunday
and will be north of the area by sunday night. This will cause lows
to occur generally around midnight before rising through the
overnight. Showers and isolated thunderstorms will be possible along
and south of the warm front through the timeframe.

16

Monday through Tuesday night.

Rain looks to be the common theme in the long term forecast for
Central Alabama with the next chance of rain-free conditions begins
sometime late next week. A surface low originating from the Mexican
plateau will propagate to the northeast towards the Great Lakes
region during the Monday/Tuesday morning time frame. Low level jet
influence, warm advection and frontal lifting associated with this
feature will allow for higher end categorical PoPs during this time.
Cannot rule out a slight chance of an embedded thunderstorm as
surface dewpoints will be higher. A weak frontal boundary will pass
through early Tuesday morning cooling temperatures. Rain starts to
taper off a bit on during the day on Tuesday however another system
originating in the Gulf will act to increase rain chances overnight.

Wednesday through Friday morning.

A surface low begins to develop in the northwestern Gulf Wednesday
and moves northeast across the northwest Florida panhandle into
southern Georgia. Weak lifting from this features will allow for
more rain across the area on Wednesday and Thursday. Currently
guidance is not as consistent regarding the timing of the surface
low and the upper level counterparts. This will have to be closely
monitored as overnight lows during this time will need to be amended
in order to determine the state of any wrap around moisture
associated with this next system. This features looks to be out of
the area sometime on Friday.

07

&&

.AVIATION...
12Z TAF Discussion.

Main line of storms through BHM, TCL and EET. Rain stretches back
to just west of TCL, so impacts at airports will continue through
15 to 18Z in the north and 21Z in the south. Once the rain clears
there will be some improvement and VFR may develop in the north
and briefly in the south. With a limited amount of dry time in
the south, patchy fog/low clouds will likely develop after 6Z.

16

&&

.FIRE WEATHER...

Widespread rainfall will persist across the area through midday.
Rainfall amounts by midday Friday will be in the 2 to 4 inch
range. Low clouds and fog may be present Friday night into
Saturday morning as plenty of low level and ground moisture
will still be available. After a brief respite late Friday into
Saturday, another period of wet and unsettled weather is expected
by late in the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  40  55  45  56 / 100  10  10  50  60
Anniston    66  43  58  48  59 / 100  10  20  70  60
Birmingham  64  42  56  48  59 /  90  10  30  60  70
Tuscaloosa  65  42  55  47  59 /  60  10  40  70  70
Calera      65  44  57  48  60 /  90  10  40  70  70
Auburn      66  52  62  53  63 / 100  40  60  60  70
Montgomery  69  52  63  54  66 / 100  40  60  70  70
Troy        69  56  65  57  69 / 100  60  60  60  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this afternoon for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson...
Lee...Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Dec 28, 3:52 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
352 AM CST Fri Dec 28 2018

ALZ011>015-017>050-291300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
352 AM CST Fri Dec 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The moderate to heavy rainfall will continue through the afternoon
afternoon and may lead to flash flooding, especially in low lying
and poor drainage areas. Minor rises on area rivers and waterways are
expected as well, in addition to rises along flashy creeks and
rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rises along the rivers are expected to last through the end of the
year. Please refer to river flood warnings, statements, and
advisories for the latest information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this afternoon.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 6:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Winston2 hr
Dec 27, 6:56 PM CSTAreal Flood WarningBMXFayette, Jefferson, Tuscaloosa, Walker2 hr
Dec 27, 7:33 PM CSTRiver Flood WarningBMXDallas, Perry6 days
Dec 27, 7:40 PM CSTAreal Flood AdvisoryBMXFayette, Greene, Hale, Lamar, Marengo, Marion and 5 more2 hr
Dec 27, 8:28 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Dec 27, 8:52 PM CSTAreal Flood AdvisoryBMXBibb, Blount, Jefferson, Perry, Shelby, Talladega and 1 more53 min
Dec 27, 9:42 PM CSTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Dec 27, 11:04 PM CSTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter6 hr
Dec 28, 1:36 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa6 hr
Dec 28, 2:52 AM CSTSpecial Weather StatementBMXMarengo23 min
Dec 28, 3:10 AM CSTAreal Flood AdvisoryBMXBarbour, Bullock, Chambers, Lee, Macon, Pike and 1 more3 hr
Dec 28, 6:24 AM CSTAreal Flood AdvisoryBMXBlount, Chilton, Jefferson, St. Clair, Shelby3 hr
Dec 28, 6:38 AM CSTAreal Flood AdvisoryBMXAutauga, Elmore, Montgomery3 hr
Dec 28, 7:24 AM CSTRiver Flood WarningBMXJefferson3 hr
Dec 28, 7:43 AM CSTAreal Flood WarningBMXJefferson, Tuscaloosa, Walker6 hr
Dec 28, 8:13 AM CSTAreal Flood WarningBMXShelby6 hr
Dec 28, 8:31 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa26 hr
Dec 28, 9:37 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter3 days

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.